North Carolina, 2015

Heavy Rain in North Carolina, November 9 to 10, 2015

November 9 to 10, 2015 · NWS AKQ · 9 events in 9 counties and zones

5 inches across much of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving up along the East Coast produced rainfall amounts between 1.0 inch and 2.5 inches across much of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 9, 4:00 AM EST, 3 hours earlier.

Area forecast discussion, Nov 9, 4:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EST MON NOV 9 2015

.SYNOPSIS...
LOW PRESSURE TRACKS NORTHEAST ALONG THE SOUTHEAST COAST THROUGH
THIS AFTERNOON...AND WILL SLOWLY PUSH OFF THE DELMARVA COAST
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE BUILDS OVER THE REGION
FROM THE WEST FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST SURFACE ANALYSIS FEATURES ~1032 MB SFC HIGH PRESSURE
CENTERED OVER SOUTHERN NJ...RIDGING SW INTO NORTHERN/CENTRAL VA.
MEANWHILE...LOW PRESSURE OVER THE GULF OF MEXICO EXTENDS NNE AS A
COASTAL TROUGH FROM NE FL TO ERN NC. RADAR DEPICTS AREAS OF VERY
LIGHT RAIN OVERSPREADING SOUTH CENTRAL VA...THOUGH MOST OF THIS
HAS NOT BEEN REACHING THE GROUND PER AREA OBS...KDAN BRIEFLY
REPORTED SOME LIGHT RAIN/TRACE AMOUNTS THUS FAR. FARTHER NORTH
ACRS THE CWA CLOSER TO THE INFLUENCE OF THE SFC HIGH...SKIES ARE
VARIABLY CLOUDY WITH MAINLY JUST THIN HIGH CLOUDS AND TEMPERATURES
ARE GENLY IN THE 30S (AS LOW AS 30 F AT KLKU).

FOR TODAY...WILL AGAIN FAVOR THE GFS/ECMWF OVER THE NAM SOLUTION
AS THE NAM CONTINUES TO SHOW AN INLAND TRACK WITH REGARD TO THE
SFC LOW (AND THEREFORE HAS AXIS OF HIGHEST QPF INTO AREAS OF THE
CWA ALONG AND WEST OF I-95 TODAY AND ACRS INTERIOR SE VA TONIGHT).
WHILE SIGNIFICANT AMOUNTS OF RAIN ARE EXPECTED WELL INLAND LATER
TODAY AND TONIGHT...DO NOT ANTICIPATE THE EXCESSIVE RAINFALL
AMOUNTS OF 2.00 TO 5.00" DEPICTED BY THE NAM. THE THERMAL PROFILE
AND OVERALL PATTERN FAVOR THE COASTAL TROUGH SOLUTION OF THE
GFS/ECMWF...WITH HIGHEST RAINFALL AMOUNTS GENLY OCCURRING FROM
ALONG AND SE OF A LINE FROM KEMV TO KMFV INCLUDING ALL OF SE VA
AND NE NC ZONES. TIMING OF THE HEAVIEST RAIN LOOKS TO BE FROM
LATE THIS AFTN THROUGH THE EARLY AM HRS TUE...AS PWAT VALES ACRS
THE SE ZONES SURGE TO ~2.00" (ABOUT 3 STD DEV ABOVE NORMAL).

THE STRENGTH OF THE SFC HIGH SHOULD ACT TO KEEP AREAS ACRS THE
NE MAINLY DRY THROUGH AT LEAST EARLY AFTN AS DRIER AIR ASSOCIATED
WITH THE RETREATING SURFACE HIGH WILL LINGER. DEWPOINTS CURRENTLY
BE IN THE LOWER 40S...ESPECIALLY ACROSS THE PIEDMONT WILL RESULT
IN SIGNIFICANT COLUMN COOLING IF HEAVIER RAIN WORKS IT'S WAY INTO
THE REGION LATER THIS MORNING. THIS WILL RESULT IN A RAW/CHILLY
DAY W OF I-95...WITH HIGHS STRUGGLING THROUGH THE 40S FOR MUCH OF
THE DAY...WITH HIGHS LIKELY OCCURRING THIS EVENING...AND RANGING
FROM AROUND 50 F FAR W/NW TO THE MID 60S OVER NE NC.

PERIODS OF MODERATE TO HEAVY RAIN WILL PREVAIL THROUGH THIS EVENING...MAINLY
OVER SRN/SE VA AND NE NC...BEFORE TAPERING OFF SW-NE LATER MONDAY
NIGHT. QPF RANGES FROM 0.50" TO 1.00" NW 1/2 OF CWA...TO 1.5O-2.00"
ACROSS SRN/SE VA/NE NC. LOWS LIKELY OCCUR THI EVENING (AROUND 50 F NW...TO
LOW 60S SE) WITH GRADUALLY RISING TEMPERATURES OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE LOW LIFTS OFF THE DELMARVA AND INTENSIFIES TUESDAY. THE BULK
OF THE QPF WILL BE DONE BY 12Z TUESDAY...THOUGH LIKELY POPS
CONTINUE FOR THE NE HALF OF THE AREA DURING THE MORNING...WITH CHC
POPS FARTHER W. THE DAY SHOULD AVERAGE MOSTLY CLOUDY TO
OVERCAST...ALTHOUGH SOME PARTIAL CLEARING IS POSSIBLE OVER THE
PIEDMONT DURING THE AFTERNOON. STRONG UPPER LEVEL SHORTWAVE TRACKS
ACRS MAINLY NORTHERN PORTIONS OF THE AREA FROM 18Z/TUE TO
00Z/WED...AND THIS MAY ACT TO GENERATE SOME ADDITIONAL SHOWERS IN
THE AFTN/EARLY EVENING (PRIMARILY NORTHERN 1/2 OF CWA). HIGHS
RANGE FROM THE 60-65 F NW 1/2 OF THE CWA...TO THE LOW 70S FAR SE.

SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE GRADUALLY BUILDS INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY. EXPECT PARTLY CLOUDY TO MOSTLY
CLEAR/SUNNY CONDITIONS. LOWS TUESDAY NIGHT FALL INTO THE MID 40S
W...TO LOW 50S E...FOLLOWED BY HIGHS WEDNESDAY IN THE MID/UPPER 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A PROGRESSIVE AND DRIER PATTERN IS SET UP FOR THE LAST HALF OF THE
WEEK. HIGH PRESSURE OVER THE MID ATLANTIC STATES WEDNESDAY MOVES TO
THE EAST AS STRONG LOW PRESSURE MOVES OUT OF KANSAS AND INTO THE
GREAT LAKES THURSDAY. AS THIS LOW CONTINUES NORTHEAST INTO
CANADA...IT WILL SEND A QUICK MOVING COLD FRONT ACROSS THE MID
ATLANTIC STATES THURSDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE
W/SW FRIDAY THROUGH SUNDAY.

THE ONLY PCPN IS EXPECTED THURSDAY AHEAD OF THE COLD FRONT WITH 30
TO 40 PERCENT POPS FOR SHOWERS OVER ALL BUT THE FAR SE. STRONGEST
LIFT GOES ACROSS THE NORTH SIDE. KEPT TSTMS OUT OF THE FORECAST DUE
TO THE LACK OF SUFFICIENT MOISTURE.

HIGH TEMPERATURES RANGE FROM THE MID 60S NORTHWEST TO LWR 70S OVER
INLAND NORTH CAROLINA THURSDAY. READINGS COOL FOR THE REST OF THE
PERIOD WITH SATURDAY THE COOLEST DAY. DUE TO 85H TEMPERATURES IN THE
MINUS 2 TO MINUS 5C RANGE SATURDAY...HIGH TEMPERATURES RANGE THROUGH
THE 50S. READINGS WARM SLIGHTLY SUNDAY WITH HIGHS MOSTLY UPR 50S.
LOWS IN THE 40S TO LWR 50S THURSDAY AND FRIDAY MORNINGS LOWER TO
THE MID 30S TO LWR 40S SATURDAY AND SUNDAY MORNINGS.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
HIGH PRESSURE HAS CENTERED OVER THE MID-ATLANTIC REGION THIS
MORNING...WITH VFR CONDITIONS PREVAILING. WINDS GENERALLY AOB 10
KT OUT OF THE NE. LOW-MID LEVEL CLOUDS INCREASE AS LOW PRESSURE
DEEPENS OVER THE GULF COAST AND A COASTAL TROUGH SHARPENS ALONG
THE SE COAST. EXPECT TAF SITES TO REMAIN DRY THRU 12Z.

FOR TODAY...HIGH PRESSURE SLIDES OFFSHORE AS A WAVE OF LOW
PRESSURE DEVELOPS ALONG THE SE COAST. PRECIP WILL BEGIN TO
OVERSPREAD THE REGION MID-LATE MORNING ALONG WITH LOWER CIGS.
EXPECT MVFR CIGS 15-18Z AND IFR CIGS ALL BUT KSBY BY EARLY
AFTERNOON. SFC WINDS BECOME E-NE AROUND 10 KT...WITH A FEW GUSTS
20 KT ALONG THE COAST. PRECIP IS EXPECTED TO CONTINUE THRU THE TAF
PERIOD.

OUTLOOK...LOW PRESSURE DEVELOPS OFF THE MID-ATLANTIC COAST TONIGHT
INTO TUESDAY...LIFTING AWAY FROM THE COAST TUESDAY NIGHT. PRECIP
LINGERS OVER THE NE LOCAL AREA (KSBY) THRU THE DAY TUESDAY. HIGH
PRESSURE AND FAIR WEATHER RETURN WEDNESDAY. THE NEXT COLD FRONT
IMPACTS THE REGION THURSDAY.

&&

.MARINE...
HIGH PRESSURE HAS SETTLED OVER THE WATER THIS MORNING...WITH A
COASTAL TROUGH ALONG THE SE COAST. THE RESULT IS A NE WIND OF 10 TO
15 KT. SEAS REMAIN ELEVATED IN THE 3 TO 5 FT RANGE SOUTH OF CAPE
CHARLES LIGHT. SCA HEADLINES HAVE BEEN RE-ISSUED FOR THOSE ZONES.
HIGH PRESSURE SLIDES OFFSHORE TODAY AS A WAVE OF LOW PRESSURE
DEVELOPS ALONG THE COASTAL TROUGH. EXPECT AN UPTICK IN WINDS THIS
AFTERNOON AS FLOW BECOMES ELY. SPEEDS EXPECTED AROUND 15 KT.
GRADIENT WINDS RAMP UP...BUT WAA WILL LIMIT THE HIGHER VELOCITY
WINDS FROM REACHING THE WATER. HAVE CAPPED WINDS IN THE
BAY/RIVERS/SOUND AT 15 KT. HOWEVER...ONSHORE FLOW WILL PUSH 4 FT
SEAS/WAVES INTO THE MOUTH OF THE BAY MID MORNING. THE HIGH PUSHES
FARTHER OFFSHORE LATE TODAY AND THIS EVENING AS THE WAVE DEEPENS.
THE STRENGTHENING GRADIENT WILL PUSH WINDS INTO SCA CONDITIONS IN
THE BAY. SPEEDS WILL BE MARGINAL OVER THE COASTAL WATERS...BUT
ONSHORE FLOW WILL PUSH SEAS TO 4 TO 6 FT LATE TODAY AND THIS
EVENING. HAVE KEPT RIVERS OUT OF SCA HEADLINES ATTM DUE TO MARGINAL
CONDITIONS. LOW PRESSURE DEVELOPS...LIFTING OFF THE MID-ATLANTIC
COAST TONIGHT INTO TUESDAY. SCA CONDITIONS CONTINUE THRU THE
OVERNIGHT PERIOD. GRADIENT RELAXES OVER THE SRN WATERS...ALLOWING
SCA CONDITIONS TO CEASE IN THE SOUND LATE TONIGHT. SEAS REMAIN 4 TO 7
FT (HIGHEST NRN WATERS LATE). GRADIENT RELAXES TUES AS FLOW BECOMES
OFFSHORE (NW) INTO TUES NIGHT AS THE LOW LIFTS OUT TO SEA. SCA
CONDITIONS WILL SUBSIDE IN THE BAY TUES MORNING...BUT SEAS REMAIN
ELEVATED THRU THE DAY. A NW SURGE IS EXPECTED TUES NIGHT AS HIGH
PRESSURE BUILDS IN FROM THE WEST AS THE LOW LIFTS JUST OFF THE NE
COAST. SCA CONDITIONS ARE EXPECTED...BUT HAVE NOT EXTENDED HEADLINES
INTO 4TH PERIOD. HIGH PRESSURE SETTLES OVER THE WATERS WEDS...WITH
SUB-SCA CONDITIONS EXPECTED WEDS-LATE WEDS. HOWEVER...SUB-SCA
CONDITIONS MAY BE SHORT LIVED AS THE NEXT COLD FRONT TAKES AIM AT
THE WATERS LATE THURS INTO THURS NIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
     TUESDAY FOR ANZ634.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     TUESDAY FOR ANZ630>632.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     TUESDAY FOR ANZ633.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EST
     TUESDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR ANZ656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...AJZ/LKB
LONG TERM...LSA
AVIATION...SAM
MARINE...SAM
Hazardous weather outlook, Nov 9, 4:16 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 AM EST MON NOV 9 2015

MDZ021>025-VAZ048-060>062-064>069-075>083-085-509>522-100915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
416 AM EST MON NOV 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>100-523>525-100915-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
416 AM EST MON NOV 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE TRACKING ALONG THE CAROLINA COAST WILL BRING LOCALLY
HEAVY RAIN AND THE POTENTIAL FOR MINOR FLOODING THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain. Local standard time, as filed.

Heavy Rain, Bertie

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Bertie County, Askewville to Windsor
Reported by
COOP Observer
Coordinates
36.120, -76.950

Rainfall amounts generally ranged between 1.0 inch and 2.0 inches across the county.

Heavy Rain, Camden

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Camden County, 1 mi NW of Pierceville to 1 mi NW of Camden
Reported by
COOP Observer
Coordinates
36.460, -76.313

Rainfall amounts generally ranged between 0.5 inch and 1.5 inches across the county. Pierceville (1 NW) reported 1.13 inches of rain.

Heavy Rain, Chowan

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Chowan County, Edenton to Rockyhock
Reported by
COOP Observer
Coordinates
36.070, -76.620

Rainfall amounts generally ranged between 1.0 inch and 2.0 inches across the county.

Heavy Rain, Currituck

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Currituck County, Currituck to Aydlett
Reported by
COOP Observer
Coordinates
36.450, -76.020

Rainfall amounts generally ranged between 0.5 inch and 1.5 inches across the county.

Heavy Rain, Gates

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Gates County, Gatesville to Corapeake
Reported by
COOP Observer
Coordinates
36.400, -76.750

Rainfall amounts generally ranged between 1.0 inch and 2.0 inches across the county.

Heavy Rain, Hertford

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Hertford County, Ahoskie to Murfreesboro
Reported by
COOP Observer
Coordinates
36.280, -76.980

Rainfall amounts generally ranged between 1.0 inch and 2.0 inches across the county.

Heavy Rain, Northampton

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Northampton County, Conway to Jackson
Reported by
CoCoRaHS
Coordinates
36.430, -77.230

Rainfall amounts generally ranged between 1.5 inches and 2.5 inches across the county. Conway reported 2.28 inches of rain.

Heavy Rain, Pasquotank

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Pasquotank County, (Ecg)elizabeth City to Weeksville
Reported by
RAWS
Coordinates
36.270, -76.180

Rainfall amounts generally ranged between 0.5 inch and 1.5 inches across the county. Burnt Mills (3 SSW) reported 1.39 inches of rain.

Heavy Rain, Perquimans

When
November 9, 7:00 AM EST to November 10, 7:00 AM EST
Where
Perquimans County, Belvidere to Hertford
Reported by
COOP Observer
Coordinates
36.270, -76.530

Rainfall amounts generally ranged between 1.0 inch and 2.0 inches across the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609312, 609313, 609314, 609315, 609316, 609317, 609318, 609319, 609320.